Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 293, NWS Midland/Odessa, TX

August 9, 2005Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 9, 2005, 2:24 PM CDT for Glasscock County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 2:24 PM CDT (19:24 UTC)
Expired
Aug 9, 2005, 3:30 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 091926
SVRMAF
TXC173-092030-
/O.NEW.KMAF.SV.W.0293.050809T1924Z-050809T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 330 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND      
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14      
  MILES NORTHEAST OF GARDEN CITY...MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 87...
  FARM TO MARKET ROAD 33 NORTH OF GARDEN CITY...  
  GARDEN CITY...

MOTORISTS ON U.S. HIGHWAY 87 IN NORTHEASTERN GLASSCOCK COUNTY SHOULD 
PREPARE FOR LARGE HAIL AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING 
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY 
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3209 10127 3209 10150 3175 10162 3175 10127

$$
1 follow-up statement
000 
WWUS54 KMAF 091954
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE AUG 9 2005

TXC173-092030-
/O.CON.KMAF.SV.W.0293.000000T0000Z-050809T2030Z/
GLASSCOCK-
252 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EASTERN GLASSCOCK COUNTY...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES 
EAST OF GARDEN CITY...MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL 
AREAS NEAR THE GLASSCOCK AND STERLING COUNTY LINE...AND STATE 
HIGHWAY 158 EAST OF GARDEN CITY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3209 10127 3209 10150 3175 10162 3175 10127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:11 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 9, 2:11 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT TUE AUG 9 2005

.SHORT TERM...
RAIN CHANCES ARE AGAIN OF CONCERN THROUGH THE SHORT TERM. VAPOR
IMAGERY CONTINUES TO INDICATE A WEAK MID/UPPER TROUGH OVER CENTRAL
TEXAS. A PERSISTENT COMPLEX OF CONVECTION IS ONGOING JUST EAST OF
THE FA IN ASSOCIATION WITH THIS FEATURE. VISIBLE SATELLITE AND RADAR
TRENDS ADDITIONALLY SHOW CONVECTION ON THE INCREASE ALONG THE HIGHER
TERRAIN OF SOUTHWEST TEXAS.

EXPECT STORMS TO BECOME SCATTERED FROM THE DAVIS MOUNTAINS/BIG BEND
EASTWARD OVER THE SOUTHEASTERN BASIN. THIS AS MOUNTAIN CONVECTION IS
ENHANCED BY WEAK ASCENT ASSOCIATED WITH THE MID/UPPER TROUGH AXIS
SLOWLY PROPAGATING SOUTHWARD OVER THE AREA. DEEP LAYER SHEAR IS
PROGGED TO BE UNCHANGED FROM YESTERDAY/S ENVIRONMENT THAT RESULTED
IN SEVERAL SEVERE EVENTS...0-6KM AROUND 30KT. THEREFORE ISOLATED
SEVERE DOWNBURSTS AND SMALL COIN SIZE HAIL WILL AGAIN BE POSSIBLE
WITH ANY ORGANIZED/PERSISTENT UPDRAFTS THAT CAN MATERIALIZE...
ESPECIALLY OVER THE BASIN SOUTHWARD TO THE LOWER TRANS PECOS.

.LONG TERM...
STR ORIENTED W-E BY WED PM AS NEAR ZONAL MID LEVEL WLYS SAG S.
MEANWHILE MID LEVEL LOW EXPECTED TO BE INVOF LOWER RIO GRANDE
VALLEY WITH NE MID LEVEL FLOW ACRS CWFA. THIS WILL ALLOW FOR 7H-5H
THETA-E MINIMA TO NOSE INTO PB WITH THETA-E RIDGE ACRS NM FAR W TX.
VERY SIMILAR PATTERN INTO THUR WITH THETA-E RIDGE MOVING FARTHER E.
THIS WITH NE STEERING FLOW AND LACK OF SFC BOUNDARY ACRS PLAINS WILL
CERTAINLY FAVOR POPS MTNS AND VICINITY. MID LEVEL RIDGING RATHER
QUICKLY WANES BY FRI ALLOWING MID LEVEL LOW TO DRIFT/MEANDER IN CLOSE
PROXIMITY TO ERN 1/3 CWFA (PER NAM). MEANWHILE SHRTWV TROF WILL BE
MOVING E TOWARD 4 CORNERS PUSHING/KEEPING THETA-E RIDGE E ACRS ERN
NM/W TX. UNUSUAL MID LEVEL WLY FLOW PATTERN CONTINUES TO EVOLVE AS
MID LEVEL RIDGE SETS UP IN NE GULF OF MEXICO. AS AFOREMENTIONED
SHRTWV TROF PROGRESSES E MID LEVEL THETA-E RIDGE AXIS WILL SHARPEN
WHILE MOVING E BEFORE BEING DRAPED ACRS CWFA BY SUN. AS SUCH HIEST
POPS IN THE W BUT SPREADING E. SW MID LEVEL FLOW SAT/SUN WITH SHRTWV
TROF/S AND LOW LEVEL MSTR IN PLACE WARRANTS CONTINUATION OF SLGHT CHC
POPS. EXTENDED MOS GUIDANCE TEMPS LOOKS ON THE HIGH SIDE WITH LACK OF
MID LEVEL RIDGE AND POTENTIAL FOR COLD FRONT MON AS ADVERTISED BY
ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  68  94 /  30  10  10  10
CARLSBAD NM                66  97  68  96 /  20  10  20  20
DRYDEN TX                  70  95  70  94 /  30  10  10  20
FORT STOCKTON TX           69  95  70  94 /  30  10  10  20
GUADALUPE PASS TX          67  90  66  89 /  20  20  20  20
HOBBS NM                   67  96  67  95 /  20  10  20  20
MARFA TX                   59  89  61  88 /  30  20  20  20
MIDLAND INTL AIRPORT TX    68  94  69  93 /  30  10  10  10
ODESSA TX                  72  96  70  97 /  20  10  10  10
WINK TX                    73 100  72  99 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 9, 2:08 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT TUE AUG 9 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT TUE AUG 9 2005 /108 PM MDT TUE AUG 9 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THROUGH MID EVENING. A FEW STORMS MAY
PRODUCE LOCALIZED DAMAGING WINDS AND HAIL UP TO THE SIZE OF
NICKELS. LOCALLY HEAVY RAINFALL MAY ADDITIONALLY RESULT IN FLASH
FLOODING ALONG SOME LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE EXPECTED ISOLATED AND BRIEF NATURE OF ANY SEVERE STORMS
THROUGH THIS EVENING...SPOTTER ACTIVATION IS NOT ANTICIPATED.
HOWEVER...STORM SPOTTERS AND EMERGENCY OFFICIALS SHOULD MONITOR
THE LATEST WEATHER INFORMATION AND REMAIN ALERT AND PREPARED TO
ACT SHOULD THUNDERSTORM RELATED HAZARDS POSE A THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 9, 1:02 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     5 NNW TATUM             33.32N 103.35W
08/08/2005  60 MPH           LEA                NM   PUBLIC

0630 PM     HAIL             TATUM                   33.26N 103.32W
08/08/2005  0.88 INCH        LEA                NM   LAW ENFORCEMENT

0715 PM     TSTM WND DMG     8 NNE BAKERSFIELD       31.00N 102.25W
08/08/2005                   PECOS              TX   CO-OP OBSERVER

            ROOF PARTIALLY BLOWN OFF A RURAL HOME. TWO PORTABLE
            BUILDINGS DISPLACED. WIND BLOWN TIN SNAPPED POWERLINES.
            WIND GUSTS ESTIMATED 80MPH.

0715 PM     HAIL             8 NNE BAKERSFIELD       31.00N 102.25W
08/08/2005  0.88 INCH        PECOS              TX   CO-OP OBSERVER

0810 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
08/08/2005                   EDDY               NM   LAW ENFORCEMENT

            6 TO 8 INCHES OF WATER ON ROAD AT ORTEGA AND LEA ST.

0815 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
08/08/2005                   EDDY               NM   TRAINED SPOTTER

            1.5 FT WATER OVER ROAD AT MESA AND BLODGETT.

0815 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
08/08/2005                   EDDY               NM   TRAINED SPOTTER

            ALL MAJOR LOW LYING STREETS HAVE WATER RUNNING CURB TO
            CURB.

&&

TLINDLEY
Special weather statement, Aug 9, 1:58 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT TUE AUG 9 2005

TXZ081-091930-
BIG BEND AREA-
158 PM CDT TUE AUG 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER COUNTY
AT 158 PM CDT...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL IMPACT
RURAL AREAS SOUTH OF U.S. HIGHWAY 90...AND MAY PRODUCE WINDS NEAR 55
MPH AND SMALL HAIL.
Special weather statement, Aug 9, 2:14 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE AUG 9 2005

TXZ052-063-092015-
HOWARD-GLASSCOCK-
214 PM CDT TUE AUG 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GLASSCOCK AND SOUTHERN
HOWARD COUNTIES.

AT 214 PM CDT...A STRONG THUNDERSTORM OVER NORTHWESTERN STERLING
COUNTY. OUTFLOW FROM THIS STORM WILL CAUSE STRONG WINDS OVER HOWARD
AND GLASSCOCK COUNTIES. THIS STORM MAY MOVE INTO THE OUTLOOK AREA BY
245 PM CDT. ADDITIONAL STORMS MAY ALSO DEVELOP.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. MONITOR THE LATEST WEATHER INFORMATION AND REMAIN ALERT FOR
POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
Aug 9, 4:40 PM CDTFlash Flood WarningMAFTerrell2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.